Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Pediatrics | Pharmacy | Obstetrics | AIDS | News

Back to Health News

Study Looks at Possible HIV Drugs-Birth Defect Link

Last Updated: January 30, 2012.

 

More research needed into unconfirmed association between antiretrovirals and cleft lip/palate

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
More research needed into unconfirmed association between antiretrovirals and cleft lip/palate.

MONDAY, Jan. 30 (HealthDay News) -- Pregnant women with HIV can prevent passing the AIDS-causing virus to their babies by taking antiretroviral drugs, but there remains a possibility that some of these medications might cause birth defects, such as cleft lip and palate, according to a new study.

Antiretroviral drugs have been found to reduce the risk of mothers passing HIV on to their children from between 15 and 25 percent to less than 1 percent. These drugs, however, are still under investigation and not considered safe during pregnancy, the study authors noted.

To analyze the possible association between antiretroviral drugs and birth defects, Vassiliki Cartsos, an associate professor and director of graduate orthodontics at Tufts University School of Dental Medicine in Boston, and colleagues examined five years of adverse events compiled by the U.S. Food and Drug Administration.

Their findings are published in the January issue of Cleft Palate--Craniofacial Journal.

The investigators found seven antiretroviral drugs were associated with 26 incidents of cleft lip and palate. However, the authors noted, uncovering an association does not prove a cause-and-effect relationship.

In other words, although the study findings should serve as a red flag, the researchers pointed out that the findings do not confirm that the antiretroviral drugs caused the birth defects.

Those drugs included lamivudine (Epivir); efavirenz (known as EFV); nelfinavir (Viracept); and the combination of abacavir (Ziagen), sulfate, lamivudine and zidovudine (Retrovir).

The study authors concluded in a journal news release that more research is needed to determine if there is a link between antiretroviral drugs and cleft lip and palate, a congenital malformation believed to have several causes, including genetic and environmental factors.

More information

The World Health Organization has more about antiretroviral therapy.

SOURCE: Cleft Palate--Craniofacial Journal, news release, Jan. 26, 2012

Copyright © 2012 HealthDay. All rights reserved.


Previous: Health Highlights: Jan.30, 2012 Next: Live Liver Donation Safer Than Previously Thought

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.